Heavy Rain, Oregon
- When
- July 13, 10:00 AM CST to July 14, 9:57 AM CST
- Where
- Oregon County, 0.69 mi N of Thayer
- Reported by
- COOP Observer
- Coordinates
- 36.530, -91.550
A Co-Op observer reported a 24 hour rainfall of 4.63 inches.
Storms developed over eastern Oklahoma and southeast Kansas during the evening of the 13th and moved along the Missouri and Arkansas border during the early morning of the 14th. The strongest storms produced up to ping-pong ball sized hail over Oregon County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
Storms developed over eastern Oklahoma and southeast Kansas during the evening of the 13th and moved along the Missouri and Arkansas border during the early morning of the 14th. The strongest storms produced up to ping-pong ball sized hail over Oregon County. Rainfall accumulations ranged from one to two inches near the Missouri and Arkansas Border. A second round of storms developed over central Nebraska during the morning of the 14th and moved southeastward across eastern Kansas and into the Missouri Ozarks through the evening of the 14th. These storms produced a swath of wind gusts over 60 mph from Fort Scott, Kansas to Branson, and led to widespread tree and powerline damage. Rainfall amounts averaged between one-half inch and one inch along and west of a line from Nevada to Gainesville.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Jul 13, 4:58 AM CST, 5 hours 2 minutes earlier.
Area Forecast Discussion
National Weather Service Springfield MO
558 AM CDT Thu Jul 13 2023
...12Z AVIATION UPDATE...
Key Messages:
1. Heat Advisory this afternoon for locations
generally along and south of a Columbus, Kansas to Ava, Missouri
line.
2. Potential for additional thunderstorms tonight into Saturday
morning.
3. Warm conditions look to return for the middle of next week.
.SHORT TERM...(Today and tonight)
Issued at 124 AM CDT Thu Jul 13 2023
Early This Morning:
An MCS continues to push south-southeast through southern Missouri
and southeast Kansas early this morning. A 25-35 kt low- level jet
and weakening low level inhibition has aided in storm organization
across the area. Damaging wind gusts will be the primary threat.
Storms look to weaken and clear the area by around 8 AM as they
become increasingly outflow dominant.
Heat Today:
With storms and cloud cover clearing out in the morning,
confidence in the temperature forecast has increased, as indicated
by smaller NBM temperature spreads. Even with lowering dew points
slightly, Heat Index values look to top out around 105 degrees for
locations generally along and south of a Columbus, Kansas to Ava,
Missouri line, so have not made any adjustments to the Heat
Advisory from the previous forecast.
Storm Chances This Evening - Tonight:
Subtle shortwave energy moves through the area this evening and
may provide just enough forcing for isolated thunderstorm
development. Good mid-level lapse rates around 8C/km and diurnal
heating will make for a highly unstable atmosphere with MLCAPE
values of 3000-4000 J/kg. For any storms that do form, hail up to
the size of half dollars and wind gusts up to 60 mph would be the
primary hazards. Locations across far southeast Kansas and
southwest Missouri would be favored for this activity.
Storm chances look to increase Thursday night into Friday morning
as another MCS tracks through the Plains. There remain fairly
large differences in its tracks among the 00Z HREF members;
however, there is at least a notable increase in storm coverage
overall compared to earlier runs. Have stuck with NBM PoPs for now
given the uncertainty. SPC has highlighted our area in a Marginal
risk for severe storms, with large hail, damaging winds, and
locally heavy rainfall being the primary hazards.
.LONG TERM...(Friday through Wednesday)
Issued at 124 AM CDT Thu Jul 13 2023
Another, perhaps more prominent, upper level shortwave and surface
cold front will continue to allow for scattered showers and
thunderstorms Friday afternoon into the overnight hours. Strong
low-level lapse rates may allow for a few severe thunderstorms,
with large hail and damaging winds being the hazards. Flash
flooding will also be a concern as PWATs reach 1.75-2.2 inches,
which should allow for efficient rainfall rates. Any areas that
received earlier rainfall may be primed for flash flooding. WPC
has placed nearly the entire area under a Slight Risk for
excessive rainfall.
Much of Saturday and Sunday look to remain dry as the upper level
ridge across the western CONUS becomes more amplified and the
better rain chances push south of our area in the vicinity of the
surface front.
That front looks to lift back north for the beginning of next
week, which will bring the return of warmer temperatures and
potentially excessive heat Tuesday into Wednesday. NBM
deterministic data is closer to the 75th percentile, so will
continue to refine the temperature forecast in the coming days.
&&
.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 555 AM CDT Thu Jul 13 2023
A few lingering thunderstorms may be possible at the start of the
TAF period, but should quickly move southeast of the sites. Much
of the TAF period will see VFR conditions with only a few high
clouds through the afternoon.
Low chance of an isolated thunderstorm or two this evening around
00Z, but confidence was too low to include in the TAF. Better
chances exists beyond 06Z as another thunderstorm complex moves
through the region. Still some uncertainty with storm track,
however, so only included TSRA in a prob30 group for now.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Heat Advisory from 1 PM this afternoon to 7 PM CDT this evening
for MOZ088-093>096-101>105.
KS...Heat Advisory from 1 PM this afternoon to 7 PM CDT this evening
for KSZ101.
&&
SHORT TERM...Didio
LONG TERM...Didio
AVIATION...DidioHazardous Weather Outlook...UPDATED National Weather Service Springfield MO 1021 AM CDT Thu Jul 13 2023 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-141530- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 1021 AM CDT Thu Jul 13 2023 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...Today and Tonight. Weather hazards expected... Limited hail risk. Limited thunderstorm wind damage risk. Limited lightning risk. Elevated excessive heat risk. Limited excessive rainfall risk DISCUSSION... Additional showers and thunderstorms will be possible across southwest Missouri and southeast Kansas this evening into the overnight hours, capable of producing large hail, damaging winds, and localized flash flooding. Hot and humid conditions today will result in Heat Index values around 105 degrees this afternoon across southwest Missouri and southeast Kansas. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Additional rounds of thunderstorms are possible Friday into Saturday morning. Localized heavy rainfall and flash flooding will be the main risks, but a few strong to severe storms will be possible at times. Additional thunderstorms will then be possible by the middle of next week along with the potential return of excessive heat. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed later tonight for southwest Missouri and southeast Kansas. && More detailed information can be accessed at: http://www.weather.gov/sgf/dsspacket This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Schaumann
Special Weather Statement
National Weather Service Springfield MO
530 AM CDT Thu Jul 13 2023
MOZ071-083-131100-
Dent MO-Phelps MO-
530 AM CDT Thu Jul 13 2023
...A strong thunderstorm will impact portions of northwestern Dent
and central Phelps Counties through 600 AM CDT...
At 530 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Newburg, or 10 miles southwest of Rolla, moving
southeast at 45 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Rolla, Salem, Doolittle, Newburg, Edgar Springs, Lenox, Bangert,
Howes, Lecoma, Lake Spring and Anutt.
This includes Interstate 44 near mile marker 168, and between mile
markers 179 and 183.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3771 9137 3750 9171 3756 9176 3760 9176
3760 9180 3786 9203 3797 9185
TIME...MOT...LOC 1030Z 311DEG 37KT 3781 9186
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
MeltoPreliminary Local Storm Report
National Weather Service Springfield MO
656 AM CDT Thu Jul 13 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0104 AM Tstm Wnd Dmg 3 ESE Niangua 37.37N 92.78W
07/13/2023 Webster MO Amateur Radio
Delayed report. Large tree snapped. Time
estimated from radar.
&&
KPThe Springfield radar (KSGF), 182 km away, was scanning. The volume nearest the first event began at 15:59 UTC.
34 thunderstorm wind, 2 heavy rain, 1 flash flood. Local standard time, as filed.
A Co-Op observer reported a 24 hour rainfall of 4.63 inches.
A citizen reported a 24 hour rainfall of 5.60 inches.
Highway E at a low water crossing on Louse Creek was flooded and impassable.
Tree limbs of at least 1 inches in diameter and some shingle damage was caused by high winds.
Tree limbs of at least 3 inches in diameter and at least one power pole were downed by high winds.
Tree limbs of at least 3 inches in diameter and at least one power pole were downed by high winds.
Tree limbs of at least 3 inches in diameter and at least one power pole were downed by high winds.
Tree limbs of at least 1 inches in diameter and some shingles were peeled back by high winds.
Tree limbs of at least 3 inches in diameter and at least one power pole were downed by high winds.
The AWOS at the Monett airport measured a wind gust of 60 mph.
Several large limbs up to 8 inches were reported down. Power poles were also reported damaged.
Tree limbs of at least 1 inches in diameter and some shingles were peeled off of one home by high winds.
The roof of a chicken barn suffered significant damage along with several power lines reported down. Large round hay bails were reported to have blown across a road.
A large limb was reported down.
A large tree fell on power lines causing power outages.
Extensive tree damage was reported with large trees snapped or uprooted and numerous large limbs down.
Several large tree limbs were reported down.
High winds downed tree limbs blew shingles off a home.
Several trees were uprooted or snapped and tree limbs downed by high winds.
Weather observing equipment on the Branson Belle recorded a wind gust of 85 mph on Table Rock Lake. Some tree damage occurred around the dock location.
Several large tree limbs were reported down.
Several large tree branches were downed by high wind onto a home. Some shingles were blown of the roof of the home.
Multiple large tree limbs of 6 to 8 inch diameter was reported down.
Multiple large tree limbs were reported down.
Several tree were down across local roads.
Tree limbs of at least 1 inches in diameter and at least one power pole were downed by high winds.
A large oak tree was up rooted and fell on a camper trailer at the Old 86 Campground at Table Rock Lake. A woman sleeping in the camper was killed.
Tree limbs of at least 1 inches in diameter and at least one power pole were downed by high winds.
A large tree was blown down blocking the intersection of National Avenue and Seminole Streets.
Multiple large limbs from 2 to 3 inches in diameter were reported down.
Tree limbs of at least 1 inches in diameter and some shingles were damaged by high winds.
Numerous large trees were reported down in town.
A large 15 inch diameter tree was downed on Chishom Trail.
Tree limbs of at least 1 inches in diameter and some shingles were damagers by high winds.
Tree limbs of at least 1 inches in diameter and a few shingles were blown off a home by high winds.
A power pole and several large limbs at least 3 inches in diameter were blown down.
Multiple trees were reported down.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Thunderstorm Wind, Stone | 2023-07-14 | 61 | Female | Camping | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2023Every state in 2023This day in weather historyWarnings in Missouri, July 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1121491, 1121492, 1121490, 1121516, 1121499, 1121493, 1121500, 1121494, 1121495, 1121584, 1121566, 1121496, 1121553, 1121561, 1121514, 1121578, 1121582, 1121560, 1121563, 1121921, 1121565, 1121504, 1121562, 1121581, 1121554, 1121556, 1121575, 1121557, 1121508, 1121511, 1121522, 1121523, 1121530, 1121521, 1121555, 1121519, 1121577.